A recently published case report describing a 27-year-old female patient with a history of polycystic ovary syndrome discusses a rare presentation of Stevens Johnson syndrome (SJS) involving vaginal pain and mucocutaneous desquamation following re-exposure to trimethoprim-sulfamethoxazole (TMP-SMX).
The patient, who presented to the clinical office complaining of dysuria, was diagnosed with a urinary tract infection and was prescribed TMP-SMX. After taking 4 doses of her medication, she presented to the emergency department (ED) complaining of left labial swelling and pain. She was diagnosed with left vulvovaginitis and was told to discontinue TMP-SMX since her urine cultures were negative. Two days later, the patient returned to the ED complaining of worsening vaginal pain and vulvar lesions but was discharged with a sitz bath and supportive care and urged to follow-up at the clinical office. At her follow-up appointment, she was reinitiated on TMP-SMX due to “concerns of vulvar cellulitis with possible underlying abscess.”
“After she received 2 doses of TMP-SMX, the patient had new lip swelling, periorbital swelling, facial swelling, and formation of thick white plaque on her tongue and mouth,” the study authors reported. They added, “She also developed an erythematous papular pruritic rash on her hands, arms, soles of the feet bilaterally and papules were noted on the legs (up to thighs), feet, and abdomen.”
The study authors also noted that the patient experienced early vesicle formation, skin sloughing, significant erythema and edema in her genital region, a fever of 102°F, plaques on her tongue, and a painful maculopapular skin rash. The patient was diagnosed with SJS and transferred to the burn unit/ICU where she received intravenous immunoglobulin, supportive care, as well as wound care. The patient was discharged 11 days after being admitted to the hospital.
In their review, the study authors discussed several interesting features of this patient case, including the quick onset and development of SJS (6-12 hours vs 6 days to 2 weeks) as well as the unique presentation of the patient (vaginal pain/ mucocutaneous desquamation). They concluded, “This report shows that although SJS is a rare diagnosis, providers should consider SJS as a possible differential diagnosis as a cause of vaginal lesion after exposure to drugs.”
Mergler R, Chuang M, et al. Stevens Johnson Syndrome with vaginal pain and lesions as initial presentation. Am J Case Rep 2018; 19:1519-1521 doi: 10.12659/AJCR.912123
This article originally appeared on MPR